Lupus and prednisone

Question

I have been diagnosed with SLE for over 32 and am only 42 and am a white male. I suffer from arthritis all over my body and the best medication has been prednizone for me. What is the long term effect of the prednizone to my internal organs?

Answer

HI Dan,

Over time prednisone can have the following effects:

weight gain, thinning of the skin with easy bruising, loss of bone (osteoporosis and fractures), necrosis or death of bone at the knee or hip, diabetes, high blood pressure, heart disease, and increased risk of infection.

Sounds nasty, doesn’t it?  There are other drugs for lupus that allow folks to come off the steroids – for example, cell cept, methotrexate.  You should discuss these with your rheumatologist.

Joan Bathon, M.D.

About Joan Bathon, M.D.

Dr. Bathon was a Co-Deputy Director of the Division of Rheumatology at Hopkins Bayview. She was also the founder and director of the Hopkins Arthritis Center.